Get involved: send your pictures, video, news and views by texting IGNEWS to 80360, or email
Distracted nurse in Ilkley man's drugs overdose error, inquest told
A hospice where a distracted nurse twice gave a terminally-ill man more than four times the prescribed dose of morphine has acted “rigorously and constructively” to make sure it never happens again to other patients, an inquest was told.
Changes have now been made so two nurses, instead of one, give patients controlled drugs, to the way the drugs are stored, how they are charted and how its nurses and doctors are regularly trained and assessed on administering them.
Staff nurse Salma Nawaz, who has not worked at the hospice since the incident happened, described her busy 2010 Boxing Day shift at the Marie Curie Cancer Care centre in Bradford when she was looking after Kenneth Rowland.
She told the hearing in Bradford she had been distracted by the 69-year-old, who kept talking to her while she was preparing his medication, so much so she had to take the drugs trolley into the corridor to do it.
Mr Rowland, of Sunset Drive, Ilkley, was supposed to have 1.75ml of Oramorph but had been given two lots of 7.5ml, despite nurse Nawaz giving him the correct amounts the previous day.
Once the error was spotted, on-call consultant Dr Sarah Holmes prescribed an antidote over the phone and within 15 minutes Mr Rowland had come round.
Mr Rowland, admitted with malignant mesothelioma, a cancer affecting his lungs, and a chest infection, then deteriorated and died the next morning.
The inquest heard findings from two post-mortem examinations were conflicting, mentioning morphine toxicity and broncho-pneumonia as causes.
Assistant deputy Bradford coroner Dominic Bell asked Dr Holmes for her own opinion and she said Mr Rowland, who had worked all his life at Spooners engineering firm in Ilkley, where he was exposed to asbestos, had gone on to develop pulmonary oedema just before he died which she gave as a main cause, although there were underlying contributory factors including a pre-existing heart disease the hospice had not known about.
Summing up with a narrative verdict, Mr Bell said he felt no other action was needed at the hospice: “There’s no obvious need for further remedial action to stop other adverse events happening. The hospice acted rigorously and constructively.”
He said Nurse Nawaz, who never faced prosecution because there was no evidence of gross negligence or intent, had not sought to “excuse her error” and added “no true healthcare professional goes to work with the thought of allowing an error or to harm. It is human nature to err.”
Mr Bell said on the balance of probabilities it was combination of pulmonary oedema and broncho-pneumonia that were the “proximate” causes of his death, coming as complications of his terminal illness.
He said there were a number of factors that caused Mr Rowlands’s pulmonary oedema. The last of those factors he listed as the potential side-effects of the antidote Naloxone Mr Rowland had been given to reverse the effects of the morphine overdose.